Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 19, 2020, 12:29 PM EDT for Beaufort County, South Carolina. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 12:29 PM EDT (16:29 UTC)
- Expired
- Apr 19, 2020, 1:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 12:36 PM EDT | TSTM WND DMG | 2 N Port Royal, SC | A 911 CENTER REPORTED THAT A TREE FELL ONTO A POWERLINE ON CENTER DRIVE WEST. |
| Apr 19, 12:41 PM EDT | TSTM WND DMG | 2 N Folly Field, SC | A TREE WAS REPORTED TO HAVE FALLEN ON A SHED ON DILLON ROAD. |
| Apr 19, 12:42 PM EDT | TSTM WND DMG | 4 Se Parris Island, SC | A TREE WAS REPORTED TO HAVE FALLEN ONTO TOOMER ROAD AT LANDS END ROAD. |
| Apr 19, 12:50 PM EDT | TSTM WND GST 47 | Hilton Head Airport, SC | A WIND GUST OF 41 KTS WAS REPORTED AT THE HILTON HEAD AIRPORT AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WUUS52 KCHS 191629
SVRCHS
SCC013-191730-
/O.NEW.KCHS.SV.W.0022.200419T1629Z-200419T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1229 PM EDT Sun Apr 19 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Beaufort County in southeastern South Carolina...
* Until 130 PM EDT.
* At 1229 PM EDT, a severe thunderstorm was located near Lemon
Island, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Fripp Island,
Lemon Island, Rose Hill, Shell Point, Burton, Calawassie Island,
Hilton Head Airport, Ladys Island, Parris Island and Laurel Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3220 8090 3237 8086 3241 8083 3241 8085
3244 8084 3248 8045 3246 8045 3241 8040
3231 8040 3230 8042 3225 8057 3222 8061
TIME...MOT...LOC 1629Z 264DEG 46KT 3233 8078
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
117
WWUS52 KCHS 191651
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1251 PM EDT Sun Apr 19 2020
SCC013-191730-
/O.CON.KCHS.SV.W.0022.000000T0000Z-200419T1730Z/
Beaufort SC-
1251 PM EDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR BEAUFORT COUNTY...
At 1251 PM EDT, a severe thunderstorm was located near Fripp Island,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hilton Head Island, Fripp Island and Parris Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3234 8065 3246 8061 3248 8045 3246 8045
3241 8040 3231 8040 3230 8042 3225 8058
3222 8061 3222 8068
TIME...MOT...LOC 1651Z 265DEG 37KT 3230 8057
HAIL...<.75IN
WIND...60MPH
$$014
WWUS52 KCHS 191725
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
125 PM EDT Sun Apr 19 2020
SCC013-191735-
/O.EXP.KCHS.SV.W.0022.000000T0000Z-200419T1730Z/
Beaufort SC-
125 PM EDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT
130 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3234 8065 3246 8061 3248 8045 3246 8045
3241 8040 3231 8040 3230 8042 3225 8058
3222 8061 3222 8068
TIME...MOT...LOC 1725Z 264DEG 46KT 3234 8007
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:02 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 19, 11:02 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1102 AM EDT Sun Apr 19 2020
.SYNOPSIS...
A warm front will lift north through the area today and tonight
ahead of a strong storm system. A cold front will push offshore
Monday morning with high pressure prevailing through Wednesday
before another storm system impacts the area Thursday and
Thursday night. Yet another storm system could affect the area
over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late this morning: A very complex synoptic scenario will unfold
today through tonight, bringing the potential for significant
severe weather and very heavy rainfall. Aloft, a potent mid and
upper level shortwave will translate eastward across the
Southern Plains today. Overnight, this trough is progged to
amplify and swing across the Deep South and into the southeast
coastal states. At the surface, analysis shows a nearly
stationary front stretching from around the mouth of the
Altamaha River back to the west just inland of the Gulf Coast. A
series of surface waves are expected to develop along this front
this afternoon and evening as it lifts north, before a primary
surface low organizes along it and moves northeastward into
central Georgia and the Carolinas late tonight. Precipitation
chances are basically 100 percent for the entire forecast area,
when looking at the entire time period as a whole. The first
round of showers and thunderstorms is starting to enter interior
southeast Georgia at this moment, coincident with an area of
elevated instability well north of the warm front. This aligns
nicely with an area of steep mid-level lapse rates, and the SPC
Mesoanalysis max 2-6 km AGL lapse rate parameter shows a large
area of 8 poised to spread across the forecast area through the
rest of the morning and into the afternoon. Surface
destabilization is expected to take place this afternoon across
mainly southeast Georgia and this should be where the first
potential severe weather could occur. From this afternoon into
the evening and overnight, the overall picture is quite messy
owing to the initial rounds of convection potentially disrupting
the near storm environment. This will make assessing the severe
threat quite challenging this evening and through the overnight
and it is unclear what the state of the main squall line will be
when it is expected to arrive late tonight.
Severe weather: The initial area of concern for severe
thunderstorms will be southeast Georgia this afternoon. Some
surface destabilization should take place with models indicating
some pockets of MLCAPE increasing into the 1,000-1,500 J/kg
range. This will occur in the vicinity of the warm front and
veering low-level wind profiles will be present. Effective SRH
could increase into the 200-400 m2/s2 range, and we will likely
see some discrete supercell-type elements. The limiting factors
are the degree of instability and the overall magnitude of the
wind field. The main threat area for the afternoon hours will
be southeast Georgia, especially along and south of the I-16
corridor. Damaging winds, large hail, and perhaps even a tornado
will be possible. This evening, the threat becomes a bit
muddled. While the wind field (and resulting shear and helicity)
will steadily strengthen, it is unclear what surface instability
will be available. Most of the forecast area will have already
been worked over by earlier convection, potentially stabilizing
the near surface layer. While we can't discount thunderstorms
being severe, it is certainly difficult to see anything
organized from the late evening into the early morning hours.
Finally, the next threat time period will be from around roughly
4 am through mid-morning Monday. Models are insistent that there
will be a strong recovery of the warm sector with some solutions
showing 1,500-2,000 J/kg of CAPE surging northward ahead of the
main convective line. This would be positioned with 70+ knots of
deep layer shear, effective SRH of 400-600 m2/s2, and a
resulting Significant Tornado Parameter of 9+. There is some
concern that the earlier convection will disrupt this
environment, but it is certainly impossible to ignore such
parameters. If this environment does come to fruition we will
again see the potential for a nighttime significant tornado
(EF-2+) event starting around 4 am and continuing through about
9-10 am.
Heavy rain: Widespread heavy rain will occur across the entire
forecast area through tonight. Convection will bring intense
rainfall rates across the area and we will have to monitor for
potential flooding. Rainfall amounts of 2-4 inches are expected,
with locally higher amounts possible. We will also have to
entertain the need for a Flash Flood Watch for at least portions
of the area.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
High confidence this period. A potentially severe line of
storms will likely push offshore Monday morning ahead of a cold
front as strengthening surface low pressure quickly moves from
the SC Midlands northeast to the NC Outer Banks early in the
afternoon. However, confidence is low regarding the timing and
intensity of this line, which may end up being quicker and
coming through prior to daybreak. Most of the rain should fall
around the SC Lowcountry closer to the best juxtaposition of
moisture and upper forcing. Otherwise, some trailing moisture
and upper forcing could lead to a few showers continuing into
Monday afternoon, especially northern portions of the SC
Lowcountry. There is even an outside chance of a shower Monday
night as additional shortwave energy moves through. A dry cold
front will then move through Tuesday night as high pressure
builds from the northwest, then quickly pushes offshore
Wednesday. High temperatures should be near to below normal
Monday, near to above normal Tuesday and then below normal
Wednesday while low temperatures stay near to above normal
through the period.
Lake Winds...Winds could briefly surge up to marginal Advisory
levels Monday morning but confidence remains low given the
uncertainty regarding timing of showers/thunderstorms.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
High confidence into Wednesday night with low confidence
thereafter. Another potent storm system is likely to move
through the region with at least a small risk for some severe
storms, mainly Thursday afternoon/evening. Drier conditions
should then return by Friday, with another storm system possibly
affecting the area over the weekend. Temperatures should mostly
be near to above normal.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR at both KCHS and KSAV through the early daylight hours.
Near term guidance indicates that a cluster of SHRA/TSRA will
reach KSAV between 15-18Z then arriving over KCHS this
afternoon. MOS and forecast soundings show IFR ceilings
developing with the arrival of the convection. The TAFs will
reflect a little slower development of the restrictive ceilings.
However, both terminals are expected to see IFR conditions by
late this afternoon. Given the passage the warm front early this
evening, south winds are expected to gusts to around 20 kts,
IFR ceilings should become firmly established and will remain
through the rest of the evening. South wind gusts are forecast
to increase into the mid 20 kt range late tonight as low
pressure deepens to the west.
Extended Aviation Outlook: High confidence in restrictions
Monday morning as a strong line of storms likely moves through,
possibly with wind gusts over 50 kt. Conditions should return to
VFR by 18Z Mon with diminishing winds during the afternoon.
Restrictions likely return as early as late Wednesday night but
most likely Thursday and Thursday night as another storm system
impacts the area with strong winds and possibly more severe
storms.
&&
.MARINE...
Today and tonight: A warm front will lift across the marine
zones today. By this afternoon, winds should shift from the SW
and will increase to 10-15 kts. Significant severe weather is
expected across the marine zones this evening and tonight, with
severe wind gusts and possible waterspouts. The pressure
gradient ahead of a developing low pressure will tighten
steadily after midnight. Southwest winds across the nearshore
and outer waters may strengthen to Gales, highlight with a Gale
Watch beginning at 4 AM. The Charleston Harbor will likely see
Small Craft Advisory conditions by 4 AM.
Monday through Friday: Moderate to high confidence this period.
Conditions will go downhill through Monday morning as the
pressure gradient increases ahead of an approaching cold front.
A strong line of storms could push through the area near or just
after daybreak with the potential for 50+ knot winds and/or
waterspouts. For now we have raised a Gale Watch for all waters
except Charleston Harbor where a Small Craft Advisory is in
effect. Looks like the best chance for gale force gusts will be
farther north and east over the warmer Gulf Stream waters.
Conditions will improve quickly later Monday as winds turn
offshore and diminish. Thereafter there are no significant
concerns through Wednesday night despite a minor surge Tuesday
night into Wednesday behind a dry cold front. More Small Craft
Advisory/possible Gale conditions are expected Thursday into
Friday as yet another potent storm system affects the area.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 AM to 5 PM EDT Monday for AMZ330.
Gale Watch from late tonight through Monday afternoon for
AMZ350-352-354-374.
&&
NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...NED/RJB
MARINE...NED/RJBHazardous weather outlook, Apr 19, 5:27 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 527 AM EDT Sun Apr 19 2020 GAZ087-088-SCZ040-042>045-047>052-200930- Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 527 AM EDT Sun Apr 19 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: Severe thunderstorms are forecast to develop across the region this evening and tonight. Damaging winds in excess of 70 mph and tornadoes will be possible. A few strong tornadoes could also occur. Heavy rainfall of 2 to 4 inches may also result in areas of minor flooding, especially in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe Thunderstorms: Another round of severe thunderstorms will be possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ350-352-200930- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- 527 AM EDT Sun Apr 19 2020 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Severe Thunderstorms: Severe thunderstorms are forecast to develop across the region this evening and tonight. Damaging winds in excess of 60 kt and waterspouts will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Severe Thunderstorms: Another round of severe thunderstorms will be possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-200930- Charleston Harbor- 527 AM EDT Sun Apr 19 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Severe Thunderstorms: Severe thunderstorms are forecast to develop across the region this evening and tonight. Damaging winds in excess of 60 kt and waterspouts will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe Thunderstorms: Another round of severe thunderstorms will be possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ099>101-114>119-137>141-200930- Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan- Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty- Inland McIntosh-Coastal McIntosh- 527 AM EDT Sun Apr 19 2020 This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Today and tonight. Severe Thunderstorms: Isolated severe thunderstorms could develop across Southeast Georgia this afternoon as a warm front lifts north into the area. The primary hazards will be damaging winds with an isolated tornado possible. Severe thunderstorms are forecast to develop across the region this evening and tonight. Damaging winds in excess of 70 mph and tornadoes will be possible. A few strong tornadoes could also occur. Heavy rainfall of 2 to 4 inches may also result in areas of minor flooding, especially in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe Thunderstorms: Another round of severe thunderstorms will be possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ354-374-200930- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 527 AM EDT Sun Apr 19 2020 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Severe Thunderstorms: Isolated severe thunderstorms could develop across Southeast Georgia this afternoon as a warm front lifts north into the area. The primary hazards will be winds in excess of 35 kt with an isolated waterspout possible. Severe thunderstorms are forecast to develop across the region this evening and tonight. Damaging winds in excess of 60 kt and waterspouts will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Severe Thunderstorms: Another round of severe thunderstorms will be possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Apr 19, 12:20 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
1220 PM EDT Sun Apr 19 2020
SCZ047>049-051-191700-
Coastal Colleton-Inland Jasper-Coastal Jasper-Beaufort-
1220 PM EDT Sun Apr 19 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...COLLETON
AND JASPER COUNTIES...
At 1219 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Old House to
Jasper to near Pritchardville, and moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Edisto Beach,
Clarendon, Jasper and Fripp Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3248 8027 3245 8032 3241 8033 3244 8041
3230 8041 3225 8058 3220 8063 3218 8112
3231 8103 3246 8096 3257 8039 3255 8042
3249 8033 3252 8035 3252 8033 3251 8031
3254 8026 3253 8025
TIME...MOT...LOC 1619Z 261DEG 49KT 3241 8091 3232 8095 3226 8101The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:39 PM EDT | River Flood Warning | CHS | Hampton, Jasper | 25 days |
| Apr 19, 3:30 AM EDT | Gale Watch | CHS | 12 hr | |
| Apr 19, 3:30 AM EDT | Small Craft Advisory | CHS | 41 hr | |
| Apr 19, 12:20 PM EDT | Special Weather Statement | CHS | Beaufort | 40 min |
| Apr 19, 12:40 PM EDT | Special Marine Warning | CHS | 68 min | |
| Apr 19, 3:50 PM EDT | Gale Warning | CHS | 22 hr | |
| Apr 19, 7:26 PM EDT | Flash Flood Watch | CHS | Allendale, Hampton | 11 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.